Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 23, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 23, 2021, 3:00 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 3:00 PM MST (22:00 UTC)
Expired
Aug 23, 2021, 3:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 102 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS85 KTWC 232200
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
300 PM MST Mon Aug 23 2021
 
AZZ508-512-232245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
300 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Cochise
County through 345 PM MST...

At 300 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Willcox, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly remote areas of northeastern
Cochise County.

This includes the following highways...
 Interstate 10 between mile markers 347 and 354, and between mile
markers 357 and 366.
 Route 186 between mile markers 331 and 356.
 Route 191 near mile marker 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3197 10953 3211 10985 3239 10975 3227 10927
TIME...MOT...LOC 2200Z 210DEG 7KT 3212 10970 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:52 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 23, 2:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
252 PM MST Mon Aug 23 2021

.SYNOPSIS...High pressure will bring hotter temperatures the
second half of the week. A chance of thunderstorms today and
Tuesday before storm chances wane into the weekend. Conditions are
expected to be more favorable for thunderstorms early next week.

&&

.DISCUSSION...We continue to see troughiness through the region
northwest of our area with a strong ridge building across southern
tier states. The subsequent southwesterly flow is on the dry side,
however a narrow area of high H7 theta-e values from eastern
Sonora into the AZ/NM border area is seeing some strong convection
this afternoon. On our side of the border that has mainly been
Cochise county with severe and flash flood threat. HRRR spreads
some of that into Santa Cruz, Graham and Greenlee counties over
the next few hours before typical diurnal trends knock things down
by early to mid evening.

Another chance of thunderstorms tomorrow afternoon before we fall
back to well below average coverage with limited moisture and an
unfavorable temperature profile the rest of the week.

That will open the door for heat, with excessive heat levels
possible Wed through Friday. Both NAEFS and ENS ensemble means
are above the 99th climo percentile at 850-500mb Thursday.

Beyond that, we're seeing increasing likelihood that an active
tropics will help push a deep surge into southern Arizona over the
weekend. Next week is starting to look very interesting and
potentially very wet.

&&

.AVIATION...Valid through 25/00Z.
Isolated SHRA/TSRA will develop east of the KTUS and KOLS this
afternoon but a brief VCSH is not out of the question for KOLS
through this evening. Better chances for SHRA/TSRA at the terminals
will be on Tuesday afternoon between 21z-03z, potentially lasting
through 07z at KOLS. FEW-SCT clouds are expected to develop at 8k-
12k feet this afternoon with decreasing coverage overnight. Winds
will favor a westerly component this afternoon, remaining around 10
knots before decreasing this evening. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
A near to below normal monsoon pattern is expected through late this
week. Isolated to scattered storms will be possible each afternoon
primarily east and south of Tucson and over the higher elevations.
An uptick in storm activity will be possible Friday into the
weekend. Temps will remain above normal Tuesday through at least
Friday with triple digit temps expected for much of the lower
deserts. 20-foot winds will generally be less than 15 mph when not
influenced by thunderstorms and RH values are expected to remain
above critical thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Wednesday morning through Friday
evening for AZZ501-502-504-505.

&&

Public...Meyer
Aviation...Guillet
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 1:12 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
112 PM MST Mon Aug 23 2021

AZZ508-512-232100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
112 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of east central Cochise
County through 200 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Portal, or 18 miles southwest of Rodeo, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Chiricahua National Monument, Rucker Canyon and Paradise.

This includes the following highways...
 Route 80 between mile markers 399 and 415.
 Route 181 between mile markers 59 and 64.
 Route 186 between mile markers 358 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 10916 3172 10949 3203 10945 3190 10905
      3173 10905
TIME...MOT...LOC 2012Z 213DEG 9KT 3171 10929

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 23, 1:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Mon Aug 23 2021

AZZ507-508-513-232115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
126 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 between mile markers 346 and 352.
 Route 191 between mile markers 13 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3138 10978 3150 10997 3173 10982 3161 10956
TIME...MOT...LOC 2026Z 213DEG 9KT 3150 10987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 23, 2:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Mon Aug 23 2021

AZZ508-512-513-232200-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
213 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Cochise
County through 300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Pearce-Sunsites, or 28 miles south of Willcox,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites and Sunizona.

This includes the following highways...
 Route 181 between mile markers 39 and 49, and between mile markers
52 and 54.
 Route 191 between mile markers 25 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 10966 3180 10993 3206 10980 3192 10947
TIME...MOT...LOC 2113Z 210DEG 6KT 3185 10974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 23, 2:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Mon Aug 23 2021

AZZ508-512-232215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
237 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Cochise
County through 315 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bisbee-Douglas Airport, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McNeal.

This includes the following highways...
 Route 80 near mile marker 380.
 Route 191 near mile marker 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 10930 3148 10942 3159 10968 3179 10946
TIME...MOT...LOC 2136Z 134DEG 7KT 3157 10943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carpenter
Special weather statement, Aug 23, 3:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
300 PM MST Mon Aug 23 2021

AZZ508-512-232245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
300 PM MST Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Cochise
County through 345 PM MST...

At 300 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Willcox, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of northeastern
Cochise County.

This includes the following highways...
 Interstate 10 between mile markers 347 and 354, and between mile
markers 357 and 366.
 Route 186 between mile markers 331 and 356.
 Route 191 near mile marker 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 10953 3211 10985 3239 10975 3227 10927
TIME...MOT...LOC 2200Z 210DEG 7KT 3212 10970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:24 PM MSTSpecial Weather StatementTWCCochise36 min
Aug 23, 12:11 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 12:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 1:12 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 23, 1:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 23, 1:28 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 23, 1:42 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 23, 1:54 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 23, 2:09 PM MSTExcessive Heat WatchTWCPima, Pinal24 hr
Aug 23, 2:13 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 2:22 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 2:37 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 23, 2:43 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Aug 23, 3:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 23, 4:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 23, 4:37 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee38 min
Aug 23, 4:59 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.